Computational Aspects of Optimal Checkpoint Strategy in Fault-Tolerant Database Management

Tadashi DOHI
Takashi AOKI
Naoto KAIO
Shunji OSAKI

IEICE TRANSACTIONS on Fundamentals of Electronics, Communications and Computer Sciences   Vol.E80-A       pp.2006-2015
Publication Date: 1997/10/25
Online ISSN: 
Print ISSN: 0916-8508
Type of Manuscript: Category: Systems and Control
database management,  rollback recovery,  checkpoint strategy,  system failure,  renewal function,  approximation,  

Full Text: PDF>>
Buy this Article

This paper considers a probabilistic model for a database recovery action with checkpoint generations when system failures occur according to a renewal process whose renewal density depends on the cumulative operation period since the last checkpoint. Necessary and sufficient conditions on the existence of the optimal checkpoint interval which maximizes the ergodic availability are analytically derived, and solvable examples are given for the well-known failure time distributions. Further, several methods to be needed for numerical calculations are proposed when the information on system failures is not sufficient. We use four analytical/tractable approximation methods to calculate the optimal checkpoint schedule. Finally, it is shown through numerical comparisons that the gamma approximation method is the best to seek the approximate solution precisely.